Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Topeka, KS

May 12, 2005Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2005, 6:36 PM CDT for Jefferson County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 6:36 PM CDT (23:36 UTC)
Expired
May 12, 2005, 7:03 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 122336
SVRTOP
KSC087-130000-
/O.NEW.KTOP.SV.W.0078.050512T2336Z-050513T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  PERRY...OR ABOUT 11 MILES EAST OF TOPEKA...MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSTOWN...
  OSKALOOSA...
  MCLOUTH...

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3931 9518 3904 9519 3904 9535 3907 9541
      3907 9550 3909 9549 3926 9549 3931 9542
      3930 9532

$$
3 follow-up statements
000 
WWUS53 KTOP 122348
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT THU MAY 12 2005

KSC087-130000-
/O.CON.KTOP.SV.W.0078.000000T0000Z-050513T0000Z/
JEFFERSON-
647 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
SOUTHERN JEFFERSON COUNTY...

AT 645 PM CDT...RADAR SHOWED WINDS OF UP TO 70 MPH NEAR PERRY.  
RADAR INDICATED THIS STORM WAS MOVING EAST AT 45 MPH WITH DAMAGING 
WINDS OF UP TO 70 MPH POSSIBLE ACROSS SOUTHEAST AND EAST CENTRAL 
JEFFERSON COUNTY.

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...WILLIAMSTOWN AND MCLOUTH.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3931 9518 3904 9519 3904 9535 3907 9541
      3907 9550 3909 9549 3926 9549 3931 9542
      3930 9532

$$
000 
WWUS53 KTOP 130000
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT THU MAY 12 2005

KSC087-130000-
/O.CON.KTOP.SV.W.0078.000000T0000Z-050513T0000Z/
JEFFERSON-
658 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
SOUTHERN JEFFERSON COUNTY...

AT 655 PM CDT...TRAINED WEATHER SPOTTERS REPORTED LARGE TREE LIMBS 
DOWN 5 MILES SOUTH OF OSKALOOSA.  AT 658 PM THIS STORM WAS ABOUT 12 
MILES NORTH OF LAWRENCE MOVING OUT OF JEFFERSON COUNTY AT 45 MPH.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3931 9518 3904 9519 3904 9535 3907 9541
      3907 9550 3909 9549 3926 9549 3931 9542
      3930 9532

$$
000 
WWUS53 KTOP 130003
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT THU MAY 12 2005

KSC087-130012-
/O.EXP.KTOP.SV.W.0078.000000T0000Z-050513T0000Z/
JEFFERSON-
702 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY
EXPIRED AT 700 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STRONGEST PART OF THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
HAD EXITED JEFFERSON COUNTY...THUS THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

EARLIER...AT 650 PM A LARGE TREE LIMB WAS REPORTED DOWN 5 MILES 
SOUTH OF OSKALOOSA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3931 9518 3904 9519 3904 9535 3907 9541
      3907 9550 3909 9549 3926 9549 3931 9542
      3930 9532

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 12 2005

.DISCUSSION...
ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN
OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR
FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL
NOT CHANGE ONE THING ABOUT IT NOW.

WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS
HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS
NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS
EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS
SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA.
PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH
CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT.
IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY
TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF
RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH
MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF
THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH
LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF
THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE
QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT
MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT.
PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND
TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO
THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN
PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE
SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES
ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR
NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
358 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF
THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY
OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND
POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL
AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 12, 4:28 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             6 NW SABETHA            39.96N 95.88W
05/12/2005  1.00 INCH        NEMAHA             KS   TRAINED SPOTTER

&&

SMB
Local storm report, May 12, 4:46 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      1 N CENTRALIA           39.74N 96.13W
05/12/2005                   NEMAHA             KS   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED WATER RUNNING ACROSS HWY 187

&&

SMB
Local storm report, May 12, 5:03 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      2 E SENECA              39.83N 96.03W
05/12/2005                   NEMAHA             KS   LAW ENFORCEMENT

            WATER FLOWING OVER HWY 36 AND RURAL CTY ROADS

&&

SMB
Local storm report, May 12, 5:25 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      2 W AXTELL              39.87N 96.30W
05/12/2005                   MARSHALL           KS   LAW ENFORCEMENT

            WATER FLOWING OVER COUNTY ROAD WEST OF AXTELL.

&&

SMB
Local storm report, May 12, 6:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 N EVEREST             39.72N 95.42W
05/12/2005  60 MPH           BROWN              KS   TRAINED SPOTTER

&&

SMB
Special weather statement, May 12, 6:03 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT THU MAY 12 2005

KSZ008-009-020>022-034>037-130003-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY AND MANHATTAN
603 PM CDT THU MAY 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 258 HAS BEEN
CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  RILEY                 OTTAWA
GEARY                 DICKINSON             MORRIS

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTSevere Thunderstorm WarningTOPMarshall18 min
May 12, 2:05 PM CDTSevere Thunderstorm WarningTOPMarshall40 min
May 12, 2:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningTOPGeary42 min
May 12, 3:22 PM CDTFlash Flood WarningTOPMarshall3 hr
May 12, 3:45 PM CDTSevere Thunderstorm WarningTOPRiley45 min
May 12, 3:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris41 min
May 12, 3:50 PM CDTSevere Thunderstorm WarningTOPNemaha25 min
May 12, 4:14 PM CDTSevere Thunderstorm WarningTOPNemaha61 min
May 12, 4:34 PM CDTFlash Flood WarningTOPNemaha3 hr
May 12, 4:49 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee26 min
May 12, 4:50 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 12, 5:40 PM CDTFlash Flood WarningTOPMorris3 hr
May 12, 5:49 PM CDTSevere Thunderstorm WarningTOPBrown29 min
May 12, 6:10 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee40 min
May 12, 6:25 PM CDTSevere Thunderstorm WarningTOPDouglas50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.